Thunderstorm Wind, Valley
- When
- May 18, 3:59 PM MST
- Where
- Valley County, Glasgow Intl Airport (Kggw)
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.220, -106.620
This report was taken from the Glasgow ASOS.
Isolated, high based severe thunderstorms developed ahead of a cold front dropping south from Saskatchewan. Two of these storms produced severe straight line winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Isolated, high based severe thunderstorms developed ahead of a cold front dropping south from Saskatchewan. Two of these storms produced severe straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 18, 2:21 PM MST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 321 PM MDT SUN MAY 18 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY... ISOLATED THUNDERSTORMS ARE DEVELOPING IN THE SOUTHWEST ZONES THIS AFTERNOON AS AS AN UPPER SHORTWAVE MOVES THROUGH IN NORTHWEST FLOW ALOFT. A GUSTY WEST WIND IS OCCURRING AND WILL CONTINUE INTO THIS EVENING. ENERGETIC NORTHWEST FLOW WILL CONTINUE THROUGH THIS EVENING AND INTO TOMORROW AS THE LOCAL FORECAST AREA REMAINS IN BETWEEN THE UPPER RIDGE ON THE WEST COAST AND UPPER TROUGH OVER EASTERN CANADA. A SURFACE LOW WILL ORGANIZE OVER SOUTHERN SASKATCHEWAN THIS EVENING...WHICH WILL DRAG A WEAK FRONTAL BOUNDARY INTO THE CWA. THIS FRONTAL BOUNDARY WILL LINGER OVER THE AREA THROUGH MONDAY. THIS BOUNDARY WILL PRODUCE SOME CLOUD COVER AND AN ISOLATED SHOWER OR THUNDERSTORM...ESPECIALLY IN THE AFTERNOON. A STRONG NORTHWEST WIND WILL MIX TO THE SURFACE IN THE NORTHEASTERN ZONES BEHIND THE FRONT...WHICH WILL COMBINE WITH DRYER AIR ADVECTING IN FROM SASKATCHEWAN...TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS IN THE NORTHEAST ZONES. THE WIND OVER FORT PECK LAKE WILL BE MARGINAL FOR A LAKE WIND ADVISORY...SO WILL HOLD OFF ON ISSUANCE AT THIS TIME AND LET THE MIDNIGHT SHIFT FURTHER EXAMINE LAKE WIND POTENTIAL. UPPER RIDGE BEGINS TO PUSH EAST ON TUESDAY IN RESPONSE TO A DEEPENING WEST COAST TROUGH. TEMPERATURES WILL WARM A FEW DEGREES ACROSS THE CWA ON TUESDAY AS THE AFOREMENTIONED BOUNDARY LIFTS THROUGH THE AREA AS A WARM FRONT. SOUTHEASTERLY SURFACE FLOW WILL DEVELOP AS THE PRESSURE FALLS OVER THE INTERMOUNTAIN WEST. AJZ .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY... GOING FORECAST IN GOOD SHAPE. MODELS COMING INTO BETTER AGREEMENT WITH BEST POPS TO OCCUR SOUTH AND WEST OF THE CWA LATER THIS WEEK. MODELS SEEMED TO HAVE SLOWED THE PROGRESSION OF THE UPPER TROUGH A BIT. NOTICED THIS ESPECIALLY ON THE 12Z ECMWF SOLUTION. TEMP FORECAST A BIT TRICKY AS SHOWERY PRECIP COULD CREATE AREAS OF DECENT TEMP DIFFERENCES. JAMBA PREVIOUS DISCUSSION... LARGE SCALE PATTERN CHANGE REMAINS IN THE CARDS THIS PERIOD AS THE WESTERN CONUS RIDGE WILL BE REPLACED BY A VIGOROUS PACIFIC TROF BY MIDWEEK. LATEST MODELS AND ENSEMBLES CONTINUE TO ADVERTISE THE CORE OF THIS TROF DIGGING INTO THE GREAT BASIN BY DAY 5. DESPITE THIS UNFAVORABLE TRACK...AREA OF CONSISTENT HEIGHT FALLS ACROSS NORTHEAST MONTANA COMBINED WITH A FAVORABLE MID LEVEL FEED OF PACIFIC MOISTURE STILL WARRANTS CHANCE POPS. SOME CONCERN NOTED ON 00Z MODELS IS THE WESTWARD SHIFT OF BETTER FORCING INTO CENTRAL MONTANA IN RESPONSE TO A DEVELOPING OMEGA BLOCK STRUCTURE CENTERED NEAR LOWER MANITOBA. DID TREND POPS A BIT LOWER IN THE EASTERN ZONES GIVEN THIS SIGNAL...BUT WILL NEED TO MONITOR FUTURE NWP RUNS TO SEE IF THIS AMPLIFIES ANY FURTHER. HEREAFTER MODELS AND ENSEMBLES DISAGREE ON THE STRENGTH OF THIS TROF...BUT ALL AGREE IN KEEPING LOWER HEIGHTS RELATIVELY FIXED IN PLACE JUST TO OUR WEST SO HAVE MAINTAINED MENTION OF PRECIP THRU DAY 8 GIVEN THIS UNSTABLE PATTERN. 00Z ECWMF IS LOOKING VERY SUSPECT BY FRIDAY EVENING COMPARED TO REMAINING MODELS...SO FAVOR GFS AND ITS ENSEMBLE MORE BY THIS TIME. TEMPERATURES WILL COOL TO BELOW NORMAL VALUES ESPECIALLY BY MIDWEEK...THOUGH MUCH GREATER UNCERTAINTY HEREAFTER AS SHOWN BY LATEST ENSEMBLE GUIDANCE WITH STANDARD DEVIATIONS OF FIVE BY FRIDAY. MCZ && .AVIATION... VFR. ISOLATED THUNDERSTORMS HAVE ALREADY FORMED THIS AFTERNOON AND ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS BUT PROBABLY. THEY MAY CREATE GUSTY AND ERRATIC WINDS LOCALLY TO 45 KTS. CONDITIONS ARE EXPECTED TO BE MUCH IMPROVED FOR MONDAY AS THE RESPONSIBLE COLD FRONT WILL BE TO OUR SOUTH. JAMBA && .FIRE WEATHER... BREAK DOWN OF A STRONG UPPER RIDGE WILL BRING A STRONG WEST WIND TO FIRE WEATHER ZONES 119 AND 121 THROUGH THIS EVENING. THIS STRONG WIND AND LOW RELATIVE HUMIDITY VALUES WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH SUNSET. A WEAK COLD FRONT WILL SLIDE OUT OF CANADA TONIGHT WITH THE POSSIBILITY OF THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. A STRONG NORTHWEST WIND WILL DEVELOP BEHIND THE COLD FRONT ACROSS ZONE 120 BY MONDAY MORNING. THIS WIND WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. THEREFORE...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ZONE 120. COOLER AND WETTER WEATHER IS EXPECTED BY MIDWEEK. RAE/AJZ && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR MTZ119-MTZ121. LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR FORT PECK LAKE. FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR MTZ120. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 309 PM MDT SUN MAY 18 2008 MTZ018>020-062-191200- DANIELS-SHERIDAN-WESTERN ROOSEVELT-EASTERN ROOSEVELT- 309 PM MDT SUN MAY 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FIRE WEATHER WATCH IS IN EFFECT FOR FIRE WEATHER ZONE 120 FROM NOON TO 8 PM MONDAY. THE WIND WILL INCREASE TO 20 TO 30 MPH OUT OF THE NORTHWEST ACROSS ZONE 120 MONDAY MORNING. THIS WILL COMBINE WITH RELATIVE HUMIDITY VALUES AROUND 20 PERCENT DURING THE AFTERNOON TO CREATE THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 2 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
This report was taken from the Glasgow ASOS.
This report was taken from the Jordan ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92796, 92795.